Arizona, 2008Lightning Strike in Arizona, February 20, 2008
February 20, 2008 · NWS PSR · 1 event in 1 county or zone
A strong low pressure system and associated cold front moved across the region. Thunderstorms developed late in the evening and moved eastward across the northern sections of Maricopa County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system and associated cold front moved across the region. Thunderstorms developed late in the evening and moved eastward across the northern sections of Maricopa County. Small hail and frequent lightning was observed with the strongest storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 20, 8:50 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 20, 8:50 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
850 PM MST WED FEB 20 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL SWING
THROUGH ARIZONA OVERNIGHT AND EARLY THURSDAY...FOR A CHANCE OF
VALLEY RAIN AND MOUNTAIN SNOW. COOL AND UNSETTLED WEATHER WILL
CONTINUE THROUGH THE UPCOMING WEEKEND...AS A SERIES OF PACIFIC
WEATHER SYSTEMS BRUSH BY TO OUR NORTH. THE WEST COAST RIDGE WILL
RETURN WARMER AND DRIER CONDITIONS TO CALIFORNIA...AND THE GREATER
SOUTHWEST...BY TUESDAY AND WEDNESDAY OF NEXT WEEK.
&&
.SHORT TERM...
TONIGHT THROUGH SATURDAY...
A SMALL BUT FAIRLY STRONG SHORTWAVE TROF MOVED INTO NORTHWEST AZ
THIS EVENING...AND IS FORECAST TO MOVE EAST INTO FAR NORTHWESTERN
NEW MEXICO BY THURSDAY MORNING. AT 03Z THE SHORTWAVE WAS CENTERED
ABOUT 30 MILES SOUTH OF KINGMAN...WITH STRONG CYCLONIC ROTATION AND
DYNAMICS...RESULTING IN A CLUSTER OF THUNDERSTORMS MOSTLY IN YAVAPAI
COUNTY. THIS PROMPTED THE FLAGSTAFF NWS OFFICE TO ISSUE A SEVERE
THUNDERSTORM WARNING FOR AN AREA 11 MILES SOUTHEAST OF PRESCOTT AT
0247Z (747 PM MST). AT 840 PM A SPOTTER IN WICKENBURG REPORTED A
THUNDERSTORM WITH PEA SIZED HAIL AND HEAVY RAIN.
PLOT DATA FROM WEATHER BALLOON SOUNDINGS SHOWED A SIGNIFICANT
AMOUNT OF PACIFIC MOISTURE CONTINUED TO FLOW INTO AZ FROM THE
WEST...WITH MOST OF THIS MOISTURE BEING DRAWN UPSLOPE INTO NORTHERN
AZ. STRONG 500/300 MB LATERAL SHEAR AND HEIGHT FALLS SEEN IN THE
PLOT DATA PORTEND THE SOUTHERN PORTION OF THIS TROF TO PASS
ACROSS MARICOPA AND GILA COUNTIES THE NEXT 8 HOURS...WITH A CHANCE
OF SHOWERS AND ISOLATED THUNDERSTORMS...INCLUDING THE GREATER
PHOENIX AREA. HAVE UPDATED ZONE FORECASTS TO INCLUDE A SLIGHT CHANCE
OF THUNDERSTORMS FOR LA PAZ COUNTY (ISOLATED THUNDERSTORMS OCCURRED
THERE AT 03Z)...MARICOPA AND SOUTHERN GILA COUNTIES OVERNIGHT.
CURRENT FORECASTS LOOK OK NOW.
PREVIOUS DISCUSSION BELOW STILL APPLIES FOR THURSDAY THROUGH
SATURDAY.
PREVIOUS DISCUSSION...
BY 12 UTC THURSDAY...BOTH THE GFS AND ECMWF HAVE THE LOW OPENING UP
WITH THE TROUGH AXIS ALONG THE AZ/NM BORDER. MEANWHILE...HIGH
PRESSURE WILL BUILD OVER THE DAKOTAS THURSDAY...WHILE ANOTHER
PACIFIC LOW PRESSURE SYSTEM MAKES ITS WAY INLAND NORTHERN CA. THIS
NEXT SYSTEM WILL WEAKEN CONSIDERABLY BEFORE PASSING WELL TO OUR
NORTH LATE FRI/EARLY SAT. SE CA AND AZ WILL BE UNDER WEAK
RIDGING...OR PERHAPS EVEN A ZONAL FLOW...MID DAY SAT THROUGH MID DAY
SUN.
AS FOR TEMPS...SIGNIFICANT CLOUD COVER THIS EVENING WILL KEEP DESERT
TEMPS FROM REACHING THEIR POTENTIAL LOW. HOWEVER...AS THE 500MB COLD
POOL MOVES THROUGH ARIZONA TONIGHT...SNOW LEVELS OVER THE HIGHER
TERRAIN OF ZONE 24 WILL LOWER TO AROUND 5000-5500 FT WITH AN INCH OR
SO SNOW ACCUMULATION POSSIBLE BY THURSDAY MORNING. OVERNIGHT LOWS
THE NEXT FEW DAYS WILL REMAIN A FEW DEG COOLER THAN AVERAGE...WITH
AFTERNOON HIGHS BEGINNING A WARM-UP FRI INTO THE WEEKEND.
&&
.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
YET ANOTHER PAC LOW PRESSURE SYSTEM WILL MOVE INLAND NORTHERN CA
LATE IN THE WEEKEND...BEFORE WEAKENING AND BRUSHING BY WELL TO OUR
NORTH LATE SUN/EARLY MON. BY TUESDAY...MED RANGE MODELS INDICATE
WEST COAST RIDGING WITH MOSTLY CLEAR SKIES AND WARMING TEMPS AND
CURRENT FORECAST TRENDS REFLECT THIS.
&&
AVIATION...
FEBRUARY 21 0350 GMT (FEBRUARY 20 2050 MST)
SOUTHEAST CA AND THE COLORADO RIVER VALLEY THROUGH 04Z FRI...
INCLUDING KIPL...KYUM...AND KBLH AIRPORTS. SCATTERED TO BROKEN
CLOUDS BASED NEAR 10 THSD FT MSL AND GUSTY WEST WINDS TO 25 KTS
(POST COLD FRONTAL) THROUGH 07Z...AFTER 07Z MOSTLY CLEAR SKIES AND
DIMINISHED WEST WIND.
FOR SOUTH CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA...AND
KPHX...KDVT...KSDL...KIWA...AND KGYR AIRPORTS THROUGH 12Z... A COLD
FRONT WILL MOVE THROUGH SOUTH CENTRAL AZ DURING THIS TIME...BROKEN
TO OVERCAST CLOUDS BASED 7 TO 10 THSD FT MST WITH A CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS. AFTER 12Z THU...CLOUDS
DECREASING TO SCATTERED BASED NEAR 7 THSD MSL AND DRY WEATHER.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...WIND ADVISORY EASTERN RIVERSIDE COUNTY AND IMPERIAL COUNTY...
ZONES 32 AND 33 FROM 12 NOON PST TODAY UNTIL 7 PM PST THIS
EVENING.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...VASQUEZ/WANEK
LONG TERM...WANEK
AVIATION...VASQUEZHazardous weather outlook, Feb 20, 5:27 AM MST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
527 AM MST WED FEB 20 2008
AZZ024-211300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
527 AM MST WED FEB 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
UP TO 2 INCHES OF SNOW IS EXPECTED ABOVE 5 THOUSAND FEET LATE TONIGHT
AND EARLY THURSDAY. USE EXTRA CAUTION WHILE DRIVING AND BE ALERT FOR
SLICK ROADS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO WEATHER HAZARDS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ032-033-211300-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
427 AM PST WED FEB 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON INTO THIS EVENING.
SEE THE WIND ADVISORY FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO WEATHER HAZARDS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ELLIS
Lightning, Maricopa
- When
- February 20, 10:05 PM MST to 11:15 PM MST
- Where
- Maricopa County, 3.78 mi NNE of Glendale Muni Arpt
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 33.620, -112.195
Lightning resulted in considerable damage to various electrical and electronic systems at the Pioneer Elementary School in Glendale. A nearby eucalyptus tree was also struck, which resulted in pieces of wood or bark exploding outward in all directions. Minor damage occurred to one side of a home near the school.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather and Sleet in Kansas, February 20 to 21, 20081 death · 2 events
- Winter Weather in Oklahoma, February 20 to 21, 20087 injured · $270,000 · 7 events
- Winter Weather in Indiana, February 20, 20085 injured · 1 event
- Heavy Snow and Winter Weather in Ohio, February 20 to 22, 200827 events
- Extreme Cold and Cold in Nebraska, February 20, 200824 events
- Winter Weather in West Virginia, February 20, 200822 events
- Winter Weather in Delaware, February 20, 20082 injured · 4 events
- Winter Weather in Maryland, February 20, 200812 events
- Heavy Snow and Winter Weather in West Virginia, February 20, 200810 events
- Extreme Cold and Cold in Iowa, February 20, 20088 events
- Winter Weather in New Jersey, February 20, 20086 events
- Winter Weather in Colorado, February 20 to 21, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74851.